Please use this identifier to cite or link to this item:
|Title:||Aggravation of generalized epilepsies.|
|Authors:||Berkovic, Samuel F|
|Affiliation:||Department of Medicine (Neurology), University of Melbourne, and Austin and Repatriation Medical Centre, Heidelberg, Victoria, Australia.|
|Citation:||Epilepsia; 39 Suppl 3(): S11-4|
|Abstract:||Generalized epilepsies are treatable with a number of antiepileptic drugs (AEDs) that are effective in different seizure types and epilepsy syndromes. The mechanisms of action of these AEDs are incompletely understood but include inhibition of low-threshold calcium currents and of voltage-gated sodium channels and facilitation of GABA(A) receptor currents. The mechanisms of aggravation are also unknown but could include elevation of brain GABA, blockade of voltage-gated sodium channels, and idiosyncratic toxicity reactions. Anecdotal reports suggest that aggravation of generalized epilepsy can occur with virtually all AEDs. The best-documented examples are aggravation of absences by carbamazepine and aggravation of symptomatic generalized epilepsies by vigabatrin. Therefore, the physician must be constantly aware of the problem of aggravation of seizures by AEDs. With careful diagnosis of the epileptic syndrome and an awareness of the problem, aggravation of seizures can be minimized.|
|Internal ID Number:||9593230|
Anticonvulsants.adverse effects.therapeutic use
Carbamazepine.adverse effects.therapeutic use
Epilepsy, Generalized.chemically induced.classification.drug therapy
gamma-Aminobutyric Acid.adverse effects.analogs & derivatives.therapeutic use
|Appears in Collections:||Journal articles|
Files in This Item:
There are no files associated with this item.
Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.